Welcome to Intervention 911

Our Blog

Recognizing the Signs of Adderall Abuse

Nationally Accredited & Featured

  • icn1
  • icn1
  • icn1

Recognizing the Signs of Adderall Abuse

January 16, 2019
adderall

After the mid-winter holidays, getting back in the school groove can be tough—and spring semester comes with its own set of challenges. Not only is the return to structured classwork and daily teacher interaction sometimes hard to manage, but students who slacked off during fall find themselves pressed to perform or “catch up” to reclaim an ailing GPA. On top of daily schoolwork, there are college entrance tests, scholarship applications and social pressures that complicate life and combat concentration.

In a busy, high-pressure high school, college or graduate environment, it’s not surprising that some students turn to study drugs like Adderall. Adderall is a prescription medication that helps focus attention and improve concentration. When used under a doctor’s care, it can safely treat narcolepsy and ADHD (attention deficit hyperactivity disorder) in adults and children. When abused, the drug has negative physical and mental side effects that can become severe—and life-altering. Parents of teens or young adult students should be aware of Adderall’s danger signals and seek treatment quickly if they notice signs of study-drug misuse.

How Do Students Begin to Abuse This Prescription Drug?

Adderall is the trade name for a combination drug (amphetamine and dextroamphetamine) that stimulates the central nervous system. Prescribed for young people and adults with ADHD, the drug is highly effective at calming hyperactivity and fostering focus and concentration. Since it is a stimulant, Adderall must be used under a physician’s care. When taken in the dosage and within the timing prescribed, it is not addictive to these patients.

Problems with Adderall abuse arise when the drug is overused or obtained and taken without medical diagnosis and monitoring. Study drugs are attractive to students who feel pressured to improve academic performance, and these students typically obtain pills or capsules from friends or illicit sources. Some individuals who misuse Adderall report that the stimulant makes them feel energetic, confident and able to succeed in a stressful school environment. As an added benefit in the minds of some users, the drug suppresses appetite and results in weight loss.

Adderall Misuse: Learn the Signs

Adderall is classified as a Schedule II Controlled Substance, and the potential for abuse and eventual addiction is great. As with any chemical dependency, subtle changes in personality and behavior may go unnoticed—but concerned parents should pay attention and seek help if they see these changes in kids or other loved ones:

● Loss of appetite
● Unusual talkativeness
● Excitability
● Withdrawal from normal social interaction
● Trouble with finances
● Unexpected aggression
● Changing sleep patterns
● Secretive behavior
● Exhaustion
● Excessive weight loss
● Incomplete thoughts & memory loss
● Relationship problems
● Lack of personal hygiene
● Disorientation, mania & impulsive behaviors

Abuse of Adderall can quickly spiral into addiction and overdose. As tolerance levels increase, a student must take more and more of the stimulant to experience the same effect. This ever-increasing need may result in an eventual overdose. Likewise, a student who stops taking Adderall and then returns to using the drug at the same level may experience a reduced tolerance and subsequent overdose.

Symptoms of Adderall overdose include:

● Anxiety & panic attacks
● Hallucinations
● Hyperventilating
● Irregular heartbeat
● Loss of consciousness
● Severe confusion
● Tremors
● Vertigo

Next Steps When You Spot Adderall Abuse in a Loved One

If you suspect study-drug abuse and speak to a friend or relative about your concerns, don’t be surprised when you are met with denial. Few individuals who have started down the path to addiction recognize the reality of their situation. They do not ask for help because they do not believe they need help. However, Adderall dependency, like the misuse of other drugs and alcohol, can escalate until you are faced with the very real—and potentially life threatening—dangers of addiction. Don’t let denial deter you from acting on your concerns! Ken Seeley and his team at Intervention 911 have years of experience breaking down the walls of denial and paving the way for individuals and families to begin healing.

Intervention 911 Helps With Study-Drug Abuse

Intervention is often an essential start to the addiction healing process. Intervention 911 and renowned expert Ken Seeley have empowered thousands of families to halt the destruction of chemical dependency and get children, parents and loved ones the help they need.

Ken Seeley has been sober since 1989 and uses his platform on programs like Dr. Phil and The Doctors to reach families around the world. As a renowned author and interventionist, Seeley developed a CA intervention program created to suit the needs of people of all ages, experiences and socio-economic backgrounds.

If you or someone you care about are dealing with abuse of Adderall or other study drugs, call to speak with our admissions counselor at 866-888-4911. You can also contact us confidentially online to get help or begin an online assessment.

No Comments

Sorry, the comment form is closed at this time.